Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 42, NWS Norman, OK

May 22, 2008Roger Mills County, Oklahoma

NWS Norman, OK issued this tornado warning at May 22, 2008, 5:52 PM CDT for Roger Mills County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 5:52 PM CDT (22:52 UTC)
Expired
May 22, 2008, 6:15 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 152 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 222251
TOROUN
OKC129-222315-
/O.NEW.KOUN.TO.W.0042.080522T2252Z-080522T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 615 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 43 MPH.

* THE TORNADO WILL BE NEAR...
  CHEYENNE AROUND 605 PM CDT...

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3576 9946 3556 9940 3547 9988 3557 9994
TIME...MOT...LOC 2252Z 245DEG 37KT 3554 9980

$$
WR
1 follow-up statement
000 
WWUS54 KOUN 222303
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT THU MAY 22 2008

OKC129-222315-
/O.CON.KOUN.TO.W.0042.000000T0000Z-080522T2315Z/
ROGER MILLS OK-
603 PM CDT THU MAY 22 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
ROGER MILLS COUNTY...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHWEST
OF CHEYENNE...MOVING NORTHEAST AT 37 MPH.

* THE TORNADO WILL BE NEAR...
  STRONG CITY AROUND 615 PM CDT...

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3559 9984 3576 9946 3556 9940 3547 9988
TIME...MOT...LOC 2303Z 247DEG 32KT 3558 9970

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 2:56 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 22, 2:56 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU MAY 22 2008

.DISCUSSION...
LARGE UPPER LOW WILL CONT TO DOMINATE MUCH OF THE WESTERN HALF OF THE
COUNTRY NEXT COUPLE OF DAYS. WE WILL BE JUST CLOSE ENOUGH TO THIS
LOW ALONG WITH SFC DRYLINE TO CAUSE SOME CONCERN FOR SEVERE IN/NEAR
THE AREA FOR NEXT SEVERAL DAYS. MOST SIGNIFICANT OPPORTUNITY MAY BE
THIS EVENING AS STORMS DEVELOP ALONG DRYLINE ACROSS THE EASTERN TX
PANHANDLE AND THEN MOVE EAST INTO WESTERN SECTIONS OF THE AREA. THIS
ACTIVITY WILL THEN MOVE EAST AND NORTHEAST ACROSS MAINLY NORTHERN
HALF OF AREA OVERNIGHT. DRYLINE BACKS TONIGHT AND THEN MAKES ANOTHER
RUN TOWARD WESTERN OK ON FRI WITH PERHAPS MORE SEVERE WX AFFECTING
WESTERN SECTIONS.

STORM CHANCES WILL CONT OVER THE WEEKEND... ALTHOUGH AT THIS TIME
UPPER LOW OPENS UP WITH ENERGY LIFTING THROUGH THE CENTRAL AND
NORTHERN PLAINS. SO BEST CHANCES MAY REMAIN NORTH UNTIL EARLY NEXT
WEEK WHEN A SFC FRONT DROPS SOUTH INTO THE STATE.

OTHERWISE... AREA REMAINS IN WARM/MOIST SECTOR UNTIL FRONT MAKES
APPEARANCE... SO THE UPCOMING HOLIDAY WEEKEND SHOULD BE HOT AND
MUGGY WITH DAYTIME TEMPS IN THE 90S AND OVERNIGHT LOWS IN THE 60S
AND LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  91  73  93 /  30  10  30  30
HOBART OK         70  94  72  93 /  30  20  30  30
WICHITA FALLS TX  73  95  72  94 /  20  10  30  20
GAGE OK           62  92  67  91 /  40  20  30  30
PONCA CITY OK     71  87  73  90 /  60  20  30  30
DURANT OK         71  92  74  92 /  20  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/30
Hazardous weather outlook, May 22, 3:05 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 22 2008

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING IN WEST CENTRAL AND NORTHWEST
OKLAHOMA. A SLIGHT RISK COVERS THE REST OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS NORTH AND WEST OF A LINE FROM ERICK TO
CLINTON...TO FAIRVIEW AND CHEROKEE. THE SLIGHT RISK INCLUDES THE
REST OF THE AREA WEST OF A LINE FROM MEDFORD TO EL RENO AND DUNCAN
IN OKLAHOMA...TO HENRIETTA AND JOY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 4 PM THROUGH 12 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL UP TO BASEBALL SIZE.
THREATS FOR DAMAGING WINDS AND TORNADOES WILL INCREASE WITH ANY
STORM THAT SURVIVES INTO THE EVENING. GREATER COVERAGE OF STORMS IS
EXPECTED IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION
AT LEAST THROUGH EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS
OVERNIGHT.

DISCUSSION...
BY MID AFTERNOON...LOW PRESSURE WAS ANCHORED IN NORTHEAST
COLORADO...WITH A DRYLINE MOVING SLOWLY THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. MEANWHILE...STRONG HEATING WITHIN A MOIST GULF
AIRMASS...HAD CREATED A VERY UNSTABLE ENVIRONMENT FROM THE DRYLINE
EASTWARD THROUGH MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. FOR
SEVERAL HOURS TODAY...THE CAP WILL BE WEAK ENOUGH TO ALLOW SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN AREA OF CONCERN IS OVER
THE OUTLINED RISK AREAS...WHERE THUNDERSTORMS MAY DEVELOP ON THE
DRYLINE AND ALSO AHEAD OF THE DRYLINE. JET STREAM WINDS AND AN UPPER
LEVEL TROUGH WILL PROVIDE A GRADUAL INCREASE IN WIND SHEAR AND
LIFT...RESULTING IN SCATTERED SUPERCELLS THAT WILL MOVE NORTHEAST
THROUGH THE RISK AREAS.

INITIALLY...CLOUD BASES WILL BE RELATIVELY HIGH...WITH THE MAIN
THREAT BEING VERY LARGE HAIL AND SOME DAMAGING WINDS. GIVEN THE
AMOUNT OF INSTABILITY...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED
OUT THIS AFTERNOON AND EARLY EVENING. THE TORNADO POTENTIAL WILL
INCREASE IN THE MID TO LATE EVENING...WITH ANY STORM THAT IS ABLE TO
MOVE FARTHER EAST INTO DEEPER MOISTURE...WHERE LOW LEVEL WINDS AND
CLOUD BASES WILL BECOME INCREASINGLY SUPPORTIVE OF ROTATION NEAR THE
SURFACE. THE CAP WILL BEGIN TO REFORM AROUND THIS TIME...SO STORMS
MAY WEAKEN OR BECOME ELEVATED. ANY WELL FORMED SUPERCELLS...
HOWEVER...WILL POSE AN INCREASING THREAT FOR DAMAGING WINDS AND
TORNADOES.

ANOTHER AREA TO BE MONITORED IS SOUTHEAST OKLAHOMA...EAST OF AN
ARDMORE TO SHAWNEE LINE...WHERE MOISTURE IS DEEPEST. THERE IS NO
ORGANIZED WEATHER FEATURE TO CREATE LIFT IN THIS AREA...BUT LOCAL
CONVERGENCE MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS PRODUCING
BRIEF DAMAGING WIND GUSTS AND LARGE HAIL THROUGH EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...7
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY...THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE...WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE FOR SEVERE WEATHER ACROSS WESTERN AND NORTHERN OKLAHOMA.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS WILL
DECREASE...RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

UNSCHEDULED UPDATES OF THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
THROUGH THIS EVENING. OTHERWISE...THE NEXT SCHEDULED ISSUANCE WILL
BE AT
7 AM FRIDAY.

BURKE

In the hours before

Special weather statement, May 22, 4:50 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT THU MAY 22 2008

OKZ009-014-222215-
ROGER MILLS OK-ELLIS OK-
450 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES
WEST OF SHATTUCK TO 20 MILES WEST OF DEMPSEY AT 450 PM CDT...MOVING
NORTHEAST AT 40 MPH.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, May 22, 5:12 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT THU MAY 22 2008

OKZ014-021-222230-
ROGER MILLS OK-BECKHAM OK-
512 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF SWEETWATER AT 512
PM CDT...MOVING NORTHEAST AT 48 MPH.

PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Special weather statement, May 22, 5:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT THU MAY 22 2008

OKZ004-009-222230-
HARPER OK-ELLIS OK-
517 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 6 MILES
WEST OF CATESBY TO 11 MILES SOUTHWEST OF SHATTUCK AT 517 PM
CDT...MOVING NORTH AT 40 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:22 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills38 min
May 22, 5:34 PM CDTSevere Thunderstorm WarningOUNEllis, Harper41 min
May 22, 6:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper47 min
May 22, 6:13 PM CDTTornado WarningOUNRoger Mills47 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills42 min
May 22, 6:52 PM CDTTornado WarningOUNCuster, Roger Mills23 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningOUNHarper, Woods36 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.